Oklahoma, 2011

Drought in Oklahoma, September 1 to 30, 2011

September 1 to 30, 2011 · NWS OUN · 48 events in 48 counties and zones

The exceptional drought that had plagued much of Oklahoma for several months continued through the month of September. Although rainfall events were a little more frequent, rainfall totals were still below normal.

Where it happened

Every event with a place to put it; 48 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
48

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

The exceptional drought that had plagued much of Oklahoma for several months continued through the month of September. Although rainfall events were a little more frequent, rainfall totals were still below normal. Parts of north-central Oklahoma received a little more precipitation, which actually reduced the drought category slightly to D3 (severe). Luckily, the intense heat calmed significantly by the end of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 31, 8:21 PM CST, 3 hours 39 minutes earlier.

Area forecast discussion, Aug 31, 8:21 PM CST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
921 PM CDT WED AUG 31 2011

.DISCUSSION...
BASED ON OBSERVATIONS AND THE RUC, THE DECREASING TEMPERATURE
TREND OVERNIGHT HAS BEEN LESSENED TO REFLECT ACTUAL TEMPERATURES.
THE FIRE WEATHER WATCH REMAINS EFFECTIVE FOR NORTHWEST OKALHOMA
TOMORROW AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  76 103  76 100 /   0   0   0  10
HOBART OK         77 103  73 100 /  10   0   0  10
WICHITA FALLS TX  78 104  74 101 /   0   0   0   0
GAGE OK           72 104  72 102 /  10   0   0  10
PONCA CITY OK     76 103  75 101 /  10   0   0  10
DURANT OK         79 103  79  99 /   0   0   0  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY
     EVENING FOR OK004>006-009>011-014>017.

     HEAT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR OKZ033>039-044-
     045.

TX...HEAT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR TXZ083>090.

&&

09/30/30
Hazardous weather outlook, Aug 31, 10:30 AM CST, 13 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1130 AM CDT WED AUG 31 2011

OKZ004>048-050>052-TXZ083>090-011000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1130 AM CDT WED AUG 31 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON ACROSS
NORTHWEST OKLAHOMA. ISOLATED STRONG TO SEVERE WIND GUSTS MAY OCCUR
THIS AFTERNOON IF STORMS DO FORM.

DISCUSSION...
STRONG HEATING MAY RESULT IN ISOLATED THUNDERSTORMS DURING THE
AFTERNOON AND EVENING.  THE BEST CHANCE FOR THUNDERSTORM DEVELOPMENT
WILL BE ACROSS NORTHWEST OKLAHOMA. ANY STORM THAT FORMS WILL BE
CAPABLE OF PRODUCING STRONG TO DAMAGING WINDS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY SEP 1.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...30 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.

OTHER HAZARDOUS WEATHER...
A HEAT ADVISORY IS IN EFFECT FOR SOUTHWEST OKLAHOMA AND WESTERN
NORTH TEXAS. THE RISK OF WILDFIRES WILL BE VERY HIGH TO EXTREME...
WITH A RED FLAG WARNING IN EFFECT THROUGH THE EARLY EVENING FOR
PORTIONS OF WESTERN AND CENTRAL OKLAHOMA AND WESTERN NORTH TEXAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
A COLD FRONT WILL MOVE ACROSS THE REGION SATURDAY INTO SUNDAY
BRINGING MUCH NEEDED RELIEF FROM THE HEAT.  THUNDERSTORMS MAY FORM
ALONG AND NEAR THE FRONT BUT WIDESPREAD RAINFALL APPEARS UNLIKELY.

OTHER HAZARDOUS WEATHER...
THE WILDFIRE RISK WILL REMAIN HIGH TO VERY HIGH THROUGH FRIDAY.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY
5 AM THURSDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

48 drought. Local standard time, as filed.

Drought, Harper

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Harper forecast zone
Reported by
Other Federal Agency
Coordinates
36.789, -99.667 (the zone’s center; the record gives no point)

Exceptional drought, rated D4, continued throughout the month.

Drought, Ellis

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Ellis forecast zone
Reported by
Other Federal Agency
Coordinates
36.218, -99.755 (the zone’s center; the record gives no point)

Exceptional drought, rated D4, continued throughout the month.

Drought, Roger Mills

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Roger Mills forecast zone
Reported by
Other Federal Agency
Coordinates
35.688, -99.696 (the zone’s center; the record gives no point)

Exceptional drought, rated D4, continued throughout the month.

Drought, Beckham

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Beckham forecast zone
Reported by
Other Federal Agency
Coordinates
35.269, -99.682 (the zone’s center; the record gives no point)

Exceptional drought, rated D4, continued throughout the month.

Drought, Greer

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Greer forecast zone
Reported by
Other Federal Agency
Coordinates
34.936, -99.561 (the zone’s center; the record gives no point)

Exceptional drought, rated D4, continued throughout the month.

Drought, Harmon

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Harmon forecast zone
Reported by
Other Federal Agency
Coordinates
34.744, -99.846 (the zone’s center; the record gives no point)

Exceptional drought, rated D4, continued throughout the month.

Drought, Jackson

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Jackson forecast zone
Reported by
Other Federal Agency
Coordinates
34.588, -99.415 (the zone’s center; the record gives no point)

Exceptional drought, rated D4, continued throughout the month.

Drought, Woods

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Woods forecast zone
Reported by
Other Federal Agency
Coordinates
36.767, -98.865 (the zone’s center; the record gives no point)

Exceptional drought, rated D4, continued throughout the month.

Drought, Woodward

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Woodward forecast zone
Reported by
Other Federal Agency
Coordinates
36.423, -99.265 (the zone’s center; the record gives no point)

Exceptional drought, rated D4, continued throughout the month.

Drought, Dewey

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Dewey forecast zone
Reported by
Other Federal Agency
Coordinates
35.988, -99.008 (the zone’s center; the record gives no point)

Exceptional drought, rated D4, continued throughout the month.

Drought, Custer

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Custer forecast zone
Reported by
Other Federal Agency
Coordinates
35.639, -99.001 (the zone’s center; the record gives no point)

Exceptional drought, rated D4, continued throughout the month.

Drought, Washita

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Washita forecast zone
Reported by
Other Federal Agency
Coordinates
35.290, -98.992 (the zone’s center; the record gives no point)

Exceptional drought, rated D4, continued throughout the month.

Drought, Kiowa

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Kiowa forecast zone
Reported by
Other Federal Agency
Coordinates
34.916, -98.981 (the zone’s center; the record gives no point)

Exceptional drought, rated D4, continued throughout the month.

Drought, Tillman

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Tillman forecast zone
Reported by
Other Federal Agency
Coordinates
34.373, -98.924 (the zone’s center; the record gives no point)

Exceptional drought, rated D4, continued throughout the month.

Drought, Alfalfa

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Alfalfa forecast zone
Reported by
Other Federal Agency
Coordinates
36.731, -98.324 (the zone’s center; the record gives no point)

Exceptional drought, rated D4, continued throughout the month.

Drought, Major

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Major forecast zone
Reported by
Other Federal Agency
Coordinates
36.312, -98.536 (the zone’s center; the record gives no point)

Exceptional drought, rated D4, continued throughout the month.

Drought, Blaine

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Blaine forecast zone
Reported by
Other Federal Agency
Coordinates
35.875, -98.433 (the zone’s center; the record gives no point)

Exceptional drought, rated D4, continued throughout the month.

Drought, Caddo

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Caddo forecast zone
Reported by
Other Federal Agency
Coordinates
35.174, -98.375 (the zone’s center; the record gives no point)

Exceptional drought, rated D4, continued throughout the month.

Drought, Comanche

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Comanche forecast zone
Reported by
Other Federal Agency
Coordinates
34.662, -98.472 (the zone’s center; the record gives no point)

Exceptional drought, rated D4, continued throughout the month.

Drought, Cotton

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Cotton forecast zone
Reported by
Other Federal Agency
Coordinates
34.290, -98.372 (the zone’s center; the record gives no point)

Exceptional drought, rated D4, continued throughout the month.

Drought, Grant

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Grant forecast zone
Reported by
Other Federal Agency
Coordinates
36.796, -97.786 (the zone’s center; the record gives no point)

Exceptional drought, rated D4, continued throughout the month.

Drought, Garfield

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Garfield forecast zone
Reported by
Other Federal Agency
Coordinates
36.379, -97.783 (the zone’s center; the record gives no point)

Exceptional drought, rated D4, continued throughout the month.

Drought, Kingfisher

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Kingfisher forecast zone
Reported by
Other Federal Agency
Coordinates
35.945, -97.942 (the zone’s center; the record gives no point)

Exceptional drought, rated D4, continued throughout the month.

Drought, Canadian

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Canadian forecast zone
Reported by
Other Federal Agency
Coordinates
35.542, -97.982 (the zone’s center; the record gives no point)

Exceptional drought, rated D4, continued throughout the month.

Drought, Grady

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Grady forecast zone
Reported by
Other Federal Agency
Coordinates
35.017, -97.884 (the zone’s center; the record gives no point)

Exceptional drought, rated D4, continued throughout the month.

Drought, Stephens

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Stephens forecast zone
Reported by
Other Federal Agency
Coordinates
34.486, -97.851 (the zone’s center; the record gives no point)

Exceptional drought, rated D4, continued throughout the month.

Drought, Jefferson

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Jefferson forecast zone
Reported by
Other Federal Agency
Coordinates
34.111, -97.836 (the zone’s center; the record gives no point)

Exceptional drought, rated D4, continued throughout the month.

Drought, Kay

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Kay forecast zone
Reported by
Other Federal Agency
Coordinates
36.818, -97.144 (the zone’s center; the record gives no point)

Exceptional drought, rated D4, improved some to severe, rated D3, by the end of the month.

Drought, Noble

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Noble forecast zone
Reported by
Other Federal Agency
Coordinates
36.389, -97.230 (the zone’s center; the record gives no point)

Exceptional drought, rated D4, continued throughout the month.

Drought, Payne

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Payne forecast zone
Reported by
Other Federal Agency
Coordinates
36.077, -96.976 (the zone’s center; the record gives no point)

Exceptional drought, rated D4, continued throughout the month.

Drought, Logan

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Logan forecast zone
Reported by
Other Federal Agency
Coordinates
35.919, -97.443 (the zone’s center; the record gives no point)

Exceptional drought, rated D4, continued throughout the month.

Drought, Oklahoma

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Oklahoma forecast zone
Reported by
Other Federal Agency
Coordinates
35.552, -97.407 (the zone’s center; the record gives no point)

Exceptional drought, rated D4, continued throughout the month.

Drought, Cleveland

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Cleveland forecast zone
Reported by
Other Federal Agency
Coordinates
35.203, -97.326 (the zone’s center; the record gives no point)

Exceptional drought, rated D4, continued throughout the month.

Drought, McClain

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
McClain forecast zone
Reported by
Other Federal Agency
Coordinates
35.009, -97.444 (the zone’s center; the record gives no point)

Exceptional drought, rated D4, continued throughout the month.

Drought, Garvin

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Garvin forecast zone
Reported by
Other Federal Agency
Coordinates
34.705, -97.309 (the zone’s center; the record gives no point)

Exceptional drought, rated D4, continued throughout the month.

Drought, Murray

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Murray forecast zone
Reported by
Other Federal Agency
Coordinates
34.482, -97.068 (the zone’s center; the record gives no point)

Exceptional drought, rated D4, continued throughout the month.

Drought, Carter

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Carter forecast zone
Reported by
Other Federal Agency
Coordinates
34.251, -97.286 (the zone’s center; the record gives no point)

Exceptional drought, rated D4, continued throughout the month.

Drought, Love

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Love forecast zone
Reported by
Other Federal Agency
Coordinates
33.950, -97.244 (the zone’s center; the record gives no point)

Exceptional drought, rated D4, continued throughout the month.

Drought, Pottawatomie

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Pottawatomie forecast zone
Reported by
Other Federal Agency
Coordinates
35.207, -96.948 (the zone’s center; the record gives no point)

Exceptional drought, rated D4, continued throughout the month.

Drought, Seminole

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Seminole forecast zone
Reported by
Other Federal Agency
Coordinates
35.168, -96.615 (the zone’s center; the record gives no point)

Exceptional drought, rated D4, continued throughout the month.

Drought, Hughes

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Hughes forecast zone
Reported by
Other Federal Agency
Coordinates
35.048, -96.250 (the zone’s center; the record gives no point)

Exceptional drought, rated D4, continued throughout the month.

Drought, Pontotoc

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Pontotoc forecast zone
Reported by
Other Federal Agency
Coordinates
34.728, -96.684 (the zone’s center; the record gives no point)

Exceptional drought, rated D4, continued throughout the month.

Drought, Coal

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Coal forecast zone
Reported by
Other Federal Agency
Coordinates
34.588, -96.298 (the zone’s center; the record gives no point)

Exceptional drought, rated D4, continued throughout the month.

Drought, Johnston

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Johnston forecast zone
Reported by
Other Federal Agency
Coordinates
34.317, -96.661 (the zone’s center; the record gives no point)

Exceptional drought, rated D4, continued throughout the month.

Drought, Atoka

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Atoka forecast zone
Reported by
Other Federal Agency
Coordinates
34.374, -96.038 (the zone’s center; the record gives no point)

Exceptional drought, rated D4, continued throughout the month.

Drought, Marshall

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Marshall forecast zone
Reported by
Other Federal Agency
Coordinates
34.025, -96.769 (the zone’s center; the record gives no point)

Exceptional drought, rated D4, continued throughout the month.

Drought, Bryan

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Bryan forecast zone
Reported by
Other Federal Agency
Coordinates
33.962, -96.260 (the zone’s center; the record gives no point)

Exceptional drought, rated D4, continued throughout the month.

Drought, Lincoln

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Lincoln forecast zone
Reported by
Other Federal Agency
Coordinates
35.703, -96.881 (the zone’s center; the record gives no point)

Exceptional drought, rated D4, continued throughout the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 349722, 349723, 349724, 349725, 349726, 349727, 349728, 349729, 349730, 349731, 349732, 349733, 349734, 349735, 349736, 349737, 349738, 349739, 349740, 349741, 349742, 349743, 349744, 349745, 349746, 349747, 349748, 349749, 349750, 349751, 349752, 349753, 349754, 349755, 349756, 349757, 349758, 349759, 349760, 349761, and more.